Colorado, 2012

Blizzard in Colorado, December 19, 2012

December 19, 2012 · NWS PUB · 1 event in 1 county or zone

in combination with wind gusts to around 50 mph and near zero visibilites across northern El Paso County. Snow amounts up to 6 inches occurred with the blizzard conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A potent storm system and associated cold front produced snow...heavy at times...in combination with wind gusts to around 50 mph and near zero visibilites across northern El Paso County. Snow amounts up to 6 inches occurred with the blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 19, 4:06 AM MST, 54 minutes earlier.

Area forecast discussion, Dec 19, 4:06 AM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
406 AM MST WED DEC 19 2012

.SHORT TERM...
(TODAY AND TONIGHT)

...A WINTRY DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...

CURRENTLY...THE UPPER LEVEL STORM SYSTEM WAS TRACKING ACROSS THE
GREAT BASIN EARLY THIS MORNING...DRAWING ON A HEALTHY MOISTURE FEED
TO PUMP PCPN UP INTO WESTERN CO. SNOW AND LOW CLOUDS WERE BEING
REPORTED ALL ACROSS THE CONTDVD AND SLV. FOR THE E PLAINS...SFC
ANALYSIS INDICATES THAT A SFC LOW HAS DEVELOPED OVER S OTERO
COUNTY...WITH BRISK NORTHERLY WINDS BEING REPORTED ACROSS EL PASO
AND PUEBLO COUNTIES. TEMPS HAVE REMAINED SOMEWHAT STEADY IN THE
TEENS TO MID 20S...BUT FOR THE SOUTHERN PORTIONS INCLUDING TAD AND
SPD TEMPS AT 330 AM WERE IN THE MID 30S.

NAM AND GFS MODELS HAVE BEEN CONSISTENT AND IN AGREEMENT ON THE
MOVEMENT OF THE UPPER SYSTEM. THIS STORM SYSTEM WILL SLIDE ACROSS
THE STATE QUICKLY TODAY...WITH THE TROUGH AXIS FORECAST TO BE NEAR
THE CO/KS STATE LINE BY 00Z.

TODAY...A MULTITUDE OF WINTER WEATHER HIGHLIGHTS ARE IN EFFECT FOR
MUCH OF THE CWA TODAY...AND A GLANCE AT THE ACTUAL WSW PRODUCT WOULD
PROBABLY SERVE CUSTOMERS BETTER. ONGOING FORECAST LOOKED ON TRACK
AND VERY LITTLE ADJUSTMENTS WERE NEEDED TO POP AND SNOW AMOUNT
GRIDS. ONE THING THAT HAS CHANGED SLIGHTLY IS THAT THE 06Z RUN OF
THE NAM IS SLOWING THE ONSET OF THE STRONGEST WINDS AND SNOW
ACC...BUT WILL MAINTAIN THE INHERITED FORECAST. THEREFORE...THE
BLIZZARD WARNING GOES INTO EFFECT AT 15Z FOR N EL PASO COUNTY...BUT
THE STRONGEST WINDS AND SNOW AMOUNTS MAY HOLD OFF UNTIL 16Z OR 17Z.
OTHERWISE...VERY LITTLE CHANGE NEEDED ELSEWHERE. MUCH OF THE PLAINS
IS EXPECTED TO SEE LITTLE SNOWFALL...BUT THE STRONG NORTHERLY WINDS
AND COLD AIR ADVECTION WILL PRODUCE A RAW DAY.

TONIGHT...PCPN AND WINDS ARE EXPECTED TO TAPER OFF BETWEEN 00Z AND
06Z FROM WEST TO EAST AS THE SYSTEM PASSES TO THE EAST...AND NIL
POPS ARE FORECAST AFTER 06Z. CLEARING SKIES...COMBINED WITH
DIMINISHING WINDS...FRESH SNOW IN SOME AREAS AND A COLD POOL OF AIR
ALL POINTS TO A VERY COLD NIGHT FOR THE REGION. MOST LOCATIONS WILL
SEE SINGLE DIGIT MIN TEMPS...DROPPING DOWN INTO THE NEGATIVES. MOORE

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

...DRY AND MILD THROUGH THE WEEKEND THEN A NEW SYSTEM ARRIVES EARLY
NEXT WEEK...

TODAY'S SYSTEM IS GONE IN A FLASH.  A STRONG RIDGE OF HIGH PRESSURE
WILL BUILD IN QUICKLY BEHIND IT...RESULTING IN DRY AND MILD WEATHER
ACROSS THE AREA THROUGH MOST OF THE WEEKEND.

THE NEXT SYSTEM TO IMPACT SOUTHERN COLORADO STARTS TO WEAKEN THE
RIDGE OVER COLORADO SUNDAY AFTERNOON.  THE SYSTEM WILL SPREAD SNOW
SHOWERS BACK INTO THE MOUNTAINS SUNDAY NIGHT AND MONDAY. THEN...MONDAY
AND TUESDAY...THE STORM SYSTEM TRACKS EAST SOMEWHERE IN THE VICINITY
OF THE COLORADO AND NEW MEXICO BORDER...POTENTIALLY DEVELOPING
SNOW ACROSS THE SOUTHEAST COLORADO MOUNTAINS AND PLAINS CHRISTMAS
EVE AND OR CHRISTMAS DAY.

THIS SYSTEM IS STILL A WEEK AWAY SO THERE IS STILL A GOOD DEAL OF
UNCERTAINTY IN THE FORECAST. RIGHT NOW...THE MODELS ARE ALL
CONSISTENT ON BRINGING A SYSTEM ACROSS THE ROCKIES...BUT IN SOME
CASES...THEY VARY SIGNIFICANTLY ON THE TRACK. MOST MODEL RUNS
OVER THE PAST FEW DAYS HAVE BEEN FAVORING A CENTRAL OR NORTHERN
NEW MEXICO TRACK. HOWEVER...THE 00Z RUN OF THE ECMWF MODEL HAS
COME IN WITH A TRACK TAKING MOST OF THE ENERGY MUCH FARTHER
NORTH...RESULTING IN CONSIDERABLY LESS SNOW OVER SOUTHERN COLORADO.
THE 06Z RUN OF THE GFS...ARRIVING JUST A SHORT WHILE AGO...TAKES
THE STORM CENTER FROM NEAR GRAND JUNCTION AT 5 AM MST TUESDAY
SOUTHEAST INTO THE TEXAS PANHANDLE BY 5 PM MST TUESDAY. THIS WOULD
BE A BETTER SNOW MAKER FOR SOUTHERN COLORADO...ESPECIALLY THE
SOUTHEASTERN MOUNTAINS AND PLAINS...THAN THE 00Z ECMWF SOLUTION.
BUT...IT'S ALL JUST CONJECTURE AT THIS POINT. STILL TOO MANY DAYS
AWAY. LW

&&

.AVIATION...
A WINTER STORM SYSTEM TRACKING ACROSS COLORADO TODAY WILL PRODUCE
WIDESPREAD IFR/LIFR CONDITIONS FOR THE HIGHER TERRAIN THROUGH
00Z...THEN CLEARING SKIES ARE EXPECTED BETWEEN 00Z AND 06Z. KALS
WILL EXPERIENCE RAPIDLY CHANGING CONDITIONS BETWEEN VFR AND IFR
THROUGH THE DAY AS THE SYSTEM PASSES OVERHEAD...WITH VFR CONDITIONS
EXPECTED TONIGHT EVEN THOUGH THERE IS THE THREAT OF SOME FOG
DEVELOPING DEPENDING ON HOW MUCH FRESH SNOW FALLS. AS FOR KCOS AND
KPUB...A STRONG COLD FRONT WILL DROP SOUTH THROUGH THE
MORNING...WITH -SHSN POSSIBLE SHORTLY AFTER FROPA (15-17Z) WITH -SN
BLSN. EXPECT MVFR TO IFR CONDITIONS ALL ALONG THE I25 CORRIDOR
THROUGH THE DAY...WITH IMPROVING CONDITIONS GRADUALLY EASING IN
AFTER 23Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ059-
063.

WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING FOR
COZ072>075-079-080.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 8 PM MST THIS EVENING
FOR COZ087-088-094>096.

WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ058-
060-061-066-068.

WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR COZ081-
082.

BLIZZARD WARNING FROM 8 AM THIS MORNING TO 6 PM MST THIS EVENING
FOR COZ084.

&&

27/50
Hazardous weather outlook, Dec 18, 3:22 PM MST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
322 PM MST TUE DEC 18 2012

COZ058>089-093>099-192230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
322 PM MST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL RAMP UP ALONG THE CONTINENTAL DIVIDE THIS EVENING WITH
HEAVY SNOW AND BLOWING SNOW IMPACTING THE EASTERN SAN JUAN AND LA
GARITA MOUNTAINS AND THE SAWATCH AND MOSQUITO RANGES OVERNIGHT.
GUSTY SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL
CAUSE BLOWING AND DRIFTING SNOW...ESPECIALLY ACROSS THE HIGHER
PASSES.  ADDITIONAL SNOWFALL ACCUMULATIONS OF 4 TO 12 INCHES WILL
FALL BY EARLY WEDNESDAY MORNING WITH THE HEAVIEST OF THESE
ACCUMULATIONS ACROSS THE EASTERN SAN JUAN MOUNTAINS.

SNOW WILL BEGIN TO SPREAD INTO THE SANGRE DE CRISTO RANGE AFTER
MIDNIGHT WITH 1 TO 3 INCHES OF SNOW POSSIBLE ACROSS THE PEAKS AND
WEST FACING SLOPES BY EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM SYSTEM WILL MOVE ACROSS COLORADO ON WEDNESDAY
SENDING A STRONG COLD FRONT...AND SNOW AND BLOWING SNOW ACROSS A
PORTION OF THE SOUTHEAST PLAINS. BLIZZARD CONDITIONS ARE EXPECTED
TO DEVELOP ON THE PALMER DIVIDE AROUND 8 AM WHERE A COMBINATION OF
SNOW AND NORTH WINDS GUSTING UP TO 50 MPH WILL RESULT IN WHITE OUT
CONDITIONS THROUGH THE LATE MORNING AND AFTERNOON. SNOWFALL
ACCUMULATIONS IN THIS AREA WILL RANGE FROM 2 TO 4 INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. VISIBILITIES WILL DROP TO UNDER 1/4
MILE AT TIMES IN BLOWING SNOW...MAKING TRAVEL ACROSS THIS REGION
HAZARDOUS.

SNOW AND BLOWING SNOW WILL ALSO SPREAD INTO TELLER COUNTY...AND THE
EAST SLOPES OF WET MOUNTAINS AND THE SANGRE DE CRISTO MOUNTAINS
DURING THE MORNING. TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 10 INCHES
WILL FALL OVER THESE AREAS...WITH THE HEAVIEST ACCUMULATIONS ABOVE
10000 FEET BY WEDNESDAY AFTERNOON. WINDS WILL SHIFT OUT OF THE NORTHEAST
AT 15 TO 30 MPH WHICH WILL CAUSE AREAS OF BLOWING AND DRIFTING
SNOW.

MEANWHILE...HEAVY SNOW AND BLOWING SNOW WILL CONTINUE ALONG THE
CONTINENTAL DIVIDE WHERE TOTAL ACCUMULATIONS OF 10 TO 20 INCHES
WILL FALL BY WEDNESDAY AFTERNOON. THE HEAVIEST OF THESE
ACCUMULATIONS WILL FALL ACROSS THE EASTERN SAN JUAN MOUNTAINS.

ACROSS THE SOUTHEAST PLAINS THERE WILL BE A BRIEF PERIOD OF SNOW
AND BLOWING SNOW. STRONG NORTH WINDS WILL GUST UP TO 50 MPH AT
TIMES DURING THE LATE MORNING AND AFTERNOON. THE HEAVIEST
ACCUMULATIONS OF AN INCH OR TWO WILL FALL ACROSS KIOWA
COUNTY...AND THE NORTH SLOPES OF THE RATON MESA OF EASTERN
HUERFANO AND LAS ANIMAS COUNTIES. COMBINED WITH THE STRONG WINDS...A BRIEF
PERIOD OF REDUCED VISIBILITIES IN BLOWING SNOW WILL BE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING. THE DOWNSLOPE AREAS SOUTH
OF THE PALMER DIVIDE...INCLUDING THE CITIES OF PUEBLO AND COLORADO
SPRINGS WILL SEE LESS SNOWFALL...WITH ACCUMULATIONS GENERALLY
AROUND AN INCH OR LESS.

ANY CHANGE IN THE STORM TRACK COULD STILL RESULT IN MORE OR LESS
SNOW FOR THE REGION...ESPECIALLY ACROSS THE SOUTHEAST PLAINS.
THOSE WITH TRAVEL OR OUTDOOR PLANS SHOULD STAY INFORMED OF THE
LATEST FORECASTS CONCERNING THIS DEVELOPING STORM.

ANOTHER ROUND OF SNOW WILL BE POSSIBLE ACROSS THE MOUNTAINS SUNDAY
NIGHT THROUGH MONDAY NIGHT...WITH THE POTENTIAL FOR SNOW SPREADING ACROSS
THE SOUTHEAST PLAINS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY ACROSS MOUNTAINS TONIGHT.

28/06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 19, 5:00 AM MST to 4:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421726.